Flash Flood, Mobile
- When
- July 5, 6:00 PM CST to 8:00 PM CST
- Where
- Mobile County, 0.44 mi WSW of Saraland to Saraland
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 30.818, -88.077
Video of flash flooding in Saraland.
Heavy rain caused flooding in portions of southwest Alabama.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
Heavy rain caused flooding in portions of southwest Alabama.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 5, 5:35 PM CST, 25 minutes earlier.
Area Forecast Discussion
National Weather Service Mobile AL
635 PM CDT Fri Jul 5 2024
...New AVIATION...
.AVIATION...
(00Z TAFS)
Issued at 628 PM CDT Fri Jul 5 2024
Typical summertime evening when abundant instability and moisture
results in tsra at the start of the 00Z cycle with main hazard
being vsby reducing heavy rainfall. Wind gusts have generally been
20kts or less. Radar shows clusters of tsra sinking southward
over the coastal counties. Expect intensity to decrease this
evening and coverage to scatter out, leaving primarily light to
calm winds and higher based clouds by and after 06.03Z. /10
&&
.PREV DISCUSSION... /issued 356 PM CDT Fri Jul 5 2024/
..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...
NEAR TERM...
(Now through Saturday)
Issued at 356 PM CDT Fri Jul 5 2024
An active summertime pattern will continue through the night and
into the day on Saturday. The main player at the surface is a
weak surface trough/boundary that is expected to slowly drift
towards the I-65 corridor on Saturday from the Northwest. For the
remainder of today and into the overnight we expect this cluster
of storms along the highway 84 corridor to slowly drift towards
the coast and slowly dissipating as they approach. Storms should
push more offshore overnight along the typical land breeze
circulation. Saturday will be mostly a rinse and repeat of today
with mid-morning storms along the nearshore coastal waters and
along the immediate coast transitioning to inland during the
afternoon as the boundary slowly moves into the area and the
seabreeze moves northward. The main threats could be a locally
damaging wind gust and heavy rainfall with the strongest of
storms. Given the rather deep moisture in place, dewpoints will
remain in the upper 70s throughout the day leading to heat indices
in the 106 to 109 range especially along and east of I-65. Storms
west of I-65 will likely limit how hot it gets and as a result
the new heat advisory is focused along and east of I-65.
Rip currents are expected to be an issue across area beaches. The
reason for this is a rather long period swell from Hurricane Beryl.
The energy a wave posses is proportional to its height and period,
thus the longer the period the more energy the wave posses. So in
this case, only a 2 foot wave will posses a lot more energy because
the wave period is so large. More energy going one way means it has
to rush back out to sea with just as much energy (energy is neither
created nor destroyed) thus rip currents will likely increase
despite relatively small waves. This creates a dangerous recipe for
people being tricked into a false sense of security. Be sure to use
caution at the beaches this weekend. Some minor coastal flooding
could also be possible for the same reasons stated above. Waves
might not be that big but they will pack some energy which will help
push waves further up the beach and could lead to minor overwash in
the typical flood prone areas. BB/03
LONG TERM...
(Saturday night through Friday)
Issued at 356 PM CDT Fri Jul 5 2024
A weak front will sink into the area on Saturday and gradually
wash out through Monday. Meanwhile, weak upper level ridging will
remain over the area through midweek. The combination of the weak
boundary, plenty of deep layer moisture and daytime heating will
lead to daily rounds of scattered to numerous showers and
thunderstorms. Showers and storms will start near the coast in
morning and spread inland through the afternoon hours. The upper
ridge builds into midweek with rain chances dropping back into the
30-40% range. Temperatures will remain very warm with overnight
lows in the lower to middle 70s inland with upper 70s to lower
80s near the coast. Highs will generally stay in the lower to
middle 90s each day. Heat index values will likely be near or
above advisory criteria for a good chunk of the period and heat
advisories may be needed on any given day, particularly if
convective coverage trends lower. /13
MARINE...
Issued at 356 PM CDT Fri Jul 5 2024
A light southerly flow will continue through the weekend
as larger period swell from Beryl moves into the marine waters.
Increased waves from Beryl will arrive by the beginning of next
week and winds will become more westerly by mid-week. BB/03
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 76 92 76 92 76 91 76 91 / 60 80 30 60 20 60 30 70
Pensacola 78 92 78 91 78 91 79 91 / 50 70 40 60 30 60 40 70
Destin 80 91 81 91 80 90 81 91 / 50 70 40 60 30 60 30 70
Evergreen 74 93 74 93 73 92 74 91 / 60 80 40 60 40 60 20 70
Waynesboro 73 92 73 93 73 93 73 91 / 50 70 20 60 20 60 20 70
Camden 74 92 73 92 73 91 72 91 / 50 80 30 60 30 60 20 70
Crestview 75 94 75 95 73 93 74 94 / 50 70 30 60 30 60 20 70
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ051>060-261>266.
Heat Advisory from 10 AM to 7 PM CDT Saturday for ALZ054>060-
261>266.
Coastal Flood Advisory until 1 AM CDT Sunday for ALZ265-266.
High Rip Current Risk through late Sunday night for ALZ265-266.
FL...Heat Advisory until 7 PM CDT this evening for FLZ201>206.
Heat Advisory from 10 AM to 7 PM CDT Saturday for FLZ201>206.
Coastal Flood Advisory until 1 AM CDT Sunday for FLZ202-204-206.
High Rip Current Risk through late Sunday night for FLZ202-204-
206.
MS...Heat Advisory until 7 PM CDT this evening for MSZ067-075-076-078-
079.
GM...None.
&&
This product is also available on the web at:
www.weather.gov/mobSpecial Weather Statement
National Weather Service Mobile AL
235 PM CDT Fri Jul 5 2024
ALZ051-053-052015-
Clarke AL-Choctaw AL-
235 PM CDT Fri Jul 5 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CHOCTAW AND
NORTHWESTERN CLARKE COUNTIES THROUGH 315 PM CDT...
At 234 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Toxey, or 11 miles south of Butler, moving southeast at
20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Silas, Coffeeville, Gilbertown, and Toxey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3205 8812 3201 8812 3199 8810 3201 8809
3199 8807 3199 8796 3181 8784 3166 8794
3165 8809 3166 8808 3170 8809 3170 8832
3199 8846
TIME...MOT...LOC 1934Z 330DEG 17KT 3192 8820
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BlackSpecial Weather Statement
National Weather Service Mobile AL
505 PM CDT Fri Jul 5 2024
ALZ261-263-MSZ079-052245-
Mobile Inland AL-Mobile Central AL-George MS-
505 PM CDT Fri Jul 5 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL MOBILE AND
SOUTHEASTERN GEORGE COUNTIES THROUGH 545 PM CDT...
At 504 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Tanner Williams, or 15 miles southeast of
Lucedale, moving southeast at 10 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Semmes, Tanner Williams, and Wilmer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3062 8841 3074 8841 3074 8855 3078 8857
3086 8838 3075 8821 3064 8829 3062 8839
TIME...MOT...LOC 2204Z 325DEG 8KT 3076 8843
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BlackSpecial Weather Statement
National Weather Service Mobile AL
547 PM CDT Fri Jul 5 2024
ALZ261-263-MSZ079-052330-
Mobile Inland AL-Mobile Central AL-George MS-
547 PM CDT Fri Jul 5 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MOBILE AND
SOUTHEASTERN GEORGE COUNTIES THROUGH 630 PM CDT...
At 546 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wilmer, or 15 miles west of Saraland, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Midtown Mobile, Prichard, Saraland, Chickasaw, Satsuma, Chunchula,
Semmes, Tanner Williams, I65 And I165, I65 And AL 158, Mobile
Regional Airport, and Wilmer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3064 8837 3069 8841 3074 8841 3074 8845
3087 8856 3104 8832 3082 8801 3073 8804
3064 8819
TIME...MOT...LOC 2246Z 307DEG 19KT 3086 8833
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BlackThe Mobile radar (KMOB), 22 km away, was scanning. The volume nearest the first event began at 00:04 UTC.
1 flash flood. Local standard time, as filed.
Video of flash flooding in Saraland.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2024Every state in 2024This day in weather historyWarnings in Alabama, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202372.